Severe Adverse Reactions Following Ketoconazole, Fluconazole, and Environmental Exposures: A Case Report

In this case report, the authors describe a 66-year-old man who developed multiple adverse reactions beginning at age 56 after exposure to several azole antifungal drugs including ketoconazole and fluconazole. He also had a history of more than 40 years exposure to chemicals including pesticides, wood preservatives, fertilisers, and welding chemicals. His reactions involved dehydration (requiring several litres of intravenous fluids in less than an hour to alleviate this condition), angioedema, nausea, tinnitus, hypotension, and difficulty breathing. His acute adverse reactions were triggered by a wide range of chemicals including gasoline, diesel fuel, pesticides, chlorine, topical isopropyl alcohol, and paper mill emissions. His acute reactions were also triggered by a wide range of foods such as bananas, apples, milk, white potatoes, and processed sweets. A number of mechanisms could be responsible for his increased sensitivity to chemicals following exposure to fluconazole/ketoconazole, including inhibition of P450 and other detoxification enzymes, acetaldehyde build-up, and neurogenic sensitisation.

Authors: Lieberman A, Curtis L. ; Full Source: Drug Safety Case Report. 2018 Apr 18;5(1):18. doi: 10.1007/s40800-018-0083-2.

Posted in Uncategorized